Sep 8, 2007
A client who commenced on ARV's in the early 90's has been tested to be resistant to most first line and second line regimen.However at some point he was put on tenofovir(tdf) and kaletra but he ran out of the tdf supply after 6months.He was then maintained on salvage of 3tc and kaletra to date.Now a relaiable supply of tenofovir,emitricitabine and kaletra are avilable + others.Is it safe to restart on tdf,clinically since resistance tests are not available in this setting
Response from Dr. Sherer
It's not possible to answer the question with the information you have provided.
I would be more inclined to think that a resumption of tenofovir is 'safe', i.e. a good idea, if 1) the recent CD4 cell counts were high and increasing, suggesting good virologic control; 2) there were no new clinical events such as new OIs or severe HIV related symptoms like fever, rash, thrush, or thrombocytopenia; and 3) there was no new renal (kidney) decompensation since tenofovir was last used, and the current renal function was normal for his or her age.
I would also point out that several trials have looked at the use of lopinavir (Kaletra) with two drugs until good virologic control was established, and then lopinavir alone or with one drug alone were used with good results in the majority of patients. So another option for your client to discuss with his or her physician is to simply remain on lopinavir and lamivudine.
Still, your first sentence noted high level resistance to first and second line regimens, which may well mean that tenofovir would not add any additional value at this point.
I advise you to take your question and this response to your client and his or her physician. It is likely that there is additional important information in your client's case that I am unaware of.
CCR5 and CXCR4
Missed a dose
- Rash After Mutual Masturbation Worried I Have HIV
- Sore Throat After Sex With Stripper Worried I Have HIV
- Swollen Lymph Glands After Erotic Massage Worried I Have HIV
- Causative Agents Of Sexually Transmitted Diseases
- Is A Brownish Discoloration Vaginal Discharge Means You Have A Std?
- Sexually Transmitted Disease That Cause Numbness
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.